Annales Henri Poincaré

, Volume 16, Issue 7, pp 1633–1650 | Cite as

Chaotic Dynamics in an Impact Problem

  • Stefano MaròEmail author


We consider the model describing the vertical motion of a ball falling with constant acceleration on a wall and elastically reflected. The wall is supposed to move in the vertical direction according to a given periodic function f. We show that a modification of a method of Angenent based on sub- and super-solutions can be applied in order to detect chaotic dynamics. Using the theory of exact symplectic twist maps of the cylinder one can prove the result under “natural” conditions on the function f.


Recurrence Relation Chaotic Dynamics Exponential Dichotomy Impact Time Bernoulli Shift 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Angenent S.B.: Monotone recurrence relations, their Birkhoff orbits and topological entropy. Ergod. Theory Dyn. Syst. 10, 15–41 (1990)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Bangert, V.: Mather sets for twist maps and geodesics on tori. In: Dynamics Reported, vol. 1. Dynam. Report. Ser. Dynam. Systems Appl., vol. 1, pp. 1–56. Wiley, Chichester (1988)Google Scholar
  3. 3.
    Brogliato, B.: Nonsmooth Impact Mechanics. Models, Dynamics and Control. Lecture Notes in Control and Information Sciences, vol. 220. Springer-Verlag London Ltd., London (1996)Google Scholar
  4. 4.
    De Simoi J.: Stability and instability results in a model of Fermi acceleration. Discret. Contin. Dyn. Syst. 25, 719–750 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Dolgopyat D.: Bouncing balls in non-linear potentials. Discret. Contin. Dyn. Syst. 22, 165–182 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Holmes P.J.: The dynamics of repeated impacts with a sinusoidally vibrating table. J. Sound Vib. 84, 173–189 (1982)zbMATHADSCrossRefGoogle Scholar
  7. 7.
    Jiang M.Y.: Periodic solutions of second order differential equations with an obstacle. Nonlinearity 19, 1165–1183 (2006)zbMATHMathSciNetADSCrossRefGoogle Scholar
  8. 8.
    Kirchgraber U., Stoffer D.: On the definition of chaos. Z. Angew. Math. Mech. 69, 175–185 (1989)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Kunze M., Ortega R.: Complete orbits for twist maps on the plane: extensions and applications. J. Dyn. Differ. Equ. 23, 405–423 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Luo A.C.J., Han R.P.S.: The dynamics of a bouncing ball with a sinusoidally vibrating table revisited. Nonlinear Dyn. 10, 1–18 (1996)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Marò S.:: Coexistence of bounded and unbounded motions in a bouncing ball model. Nonlinearity 26, 1439–1448 (2013)zbMATHMathSciNetADSCrossRefGoogle Scholar
  12. 12.
    Mather J.N.: Variational construction of orbits of twist diffeomorphisms. J. Am. Math. Soc. 4, 207–263 (1991)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Okniński A., Radziszewski B.: Simple model of bouncing ball dynamics. Differ. Equ. Dyn. Syst. 21, 165–171 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Palmer, K.J.: Exponential dichotomies, the shadowing lemma and transversal homoclinic points. In: Dynamics Reported, vol. 1. Dynam. Report. Ser. Dynam. Systems Appl., vol. 1, pp. 265–306. Wiley, Chichester (1988)Google Scholar
  15. 15.
    Pustyl’nikov L.D.: Existence of a set of positive measure of oscillating motions in a certain problem of dynamics. Soviet. Math. Dokl. 13, 94–97 (1972)zbMATHGoogle Scholar
  16. 16.
    Pustyl’nikov L.D.: Poincaré models, rigorous justification of the second element of thermodynamics on the basis of mechanics, and the Fermi acceleration mechanism. Russ. Math. Surv. 50, 145–189 (1995)zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Ruiz-Herrera A., Torres P.J.: Periodic solutions and chaotic dynamics in forced impact oscillators. SIAM J. Appl. Dyn. Syst. 12, 383–414 (2013)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Basel 2014

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di TorinoTorinoItaly

Personalised recommendations